CLAREMORE, Okla. -- Police used a life-saving medication for the first time after a man suffered an apparent heroin overdose.
The Claremore Police Department responded to a medical distress call on October 3 near N. Jay Street and 23rd Place North. Police said they had to force their way into a home's bathroom to get to a man, who was unconscious and barely breathing.
An officer reached into his pocket, pulled out a dose of Narcan nasal spray and sprayed it up the man's nose. Within seconds, the officer said the man became alert again and later told police that he had injected heroin earlier in the night. Paramedics took the man to the hospital for additional treatment, but the Narcan ended up saving the man's life.
This incident came a month after Claremore police began requiring officers to carry two doses of Narcan while they're on duty.
"It's unfortunate today that we need to carry this, but we see the problem," Deputy Police Chief Steve Cox said. "Sometimes as an officer, you're just standing there waiting. You know what the problem is, and you can't do anything about it. This just gives our officers another tool in their toolbox to hopefully help some of our community members."
Cox said police have seen more opioid overdose cases in recent years. According to the Oklahoma Department of Health, 58 people died in Rogers County alone from unintentional poisoning deaths, including overdoses, from 2011 to 2015. The agency further found that 71 percent of those deaths involved at least one prescription opioid.
Now that Narcan is available to Claremore police, they hope to bring down that number and get a better grip on the growing opioid crisis.
"It is a problem that we're going to have to fix someday," Cox said, "but this is just something we have to hopefully get them back (and) get them to the hospital where they can get real medical treatment."
Claremore police got the Narcan nasal spray for their officers through a collaborative partnership with the Cherokee Nation and the Oklahoma Department of Mental Health.